Alert archive / Montana / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at May 24, 2009, 8:23 PM MDT for Rosebud County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2009, 8:23 PM MDT (02:23 UTC)
- Expired
- May 25, 2009, 2:15 AM MDT
- In force
- 6 hr
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Rosebud County, MT
The radar
The Billings radar (KBLX), 138 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 427 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KBYZ 250223
FFWBYZ
MTC087-250815-
/O.NEW.KBYZ.FF.W.0002.090525T0223Z-090525T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
823 PM MDT SUN MAY 24 2009
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL ROSEBUD COUNTY IN SOUTHEAST MONTANA...
* UNTIL 215 AM MDT MONDAY
* AT 813 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN OVER
CENTRAL ROSEBUD COUNTY...NORTHWEST OF FORSYTH. THE HEAVIEST RAIN
HAS FALLEN AROUND 25 MILES NORTHWEST OF FORSYTH. RADAR ESTIMATES
AND SPOTTER CONFIRMED REPORTS OF 1 TO 1.5 INCHES OF RAIN HAS
FALLEN OVER THESE AREAS. SHOWERS WILL CONTINUE TO PRODUCE MODERATE
TO HEAVY RAIN THROUGH 10 PM MDT...WITH AN ADDITIONAL INCH OF RAIN
LIKELY. THE MAIN STREAM OF CONCERN WILL BE BIG PORCUPINE CREEK.
THIS WILL IMPACT PORTIONS OF HIGHWAY 12 NEAR VANANDA. FARMLAND
ALONG THE BANKS OF CREEKS AND STREAMS IN CENTRAL ROSEBUD COUNTY
NORTHWEST OF FORSYTH WILL ALSO BE SUSCEPTIBLE TO FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG
PORCUPINE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4633 10659 4617 10698 4621 10702 4640 10702
4640 10715 4646 10716 4649 10719 4649 10725
4667 10736 4680 10690
$$2 follow-up statements
000
WGUS75 KBYZ 250540
FFSBYZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1140 PM MDT SUN MAY 24 2009
MTC087-250815-
/O.CON.KBYZ.FF.W.0002.000000T0000Z-090525T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROSEBUD MT-
1140 PM MDT SUN MAY 24 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MDT FOR
CENTRAL ROSEBUD COUNTY...
AT 1130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF MODERATE TO HEAVY SHOWERS WAS MOVING EAST OF THE FLASH FLOOD
AREA. ADDITIONAL LIGHTER RAIN SHOWERS ARE POSSIBLE THROUGH THE
NIGHT...BUT IT APPEARS THE HEAVIEST RAIN HAS ENDED.
RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAIN FELL EARLIER THIS EVENING
IN AN AREA NORTHWEST OF FORSYTH AND NORTH OF HIGHWAY 12 IN NORTHERN
ROSEBUD COUNTY. THOUGH THE HEAVIEST RAIN HAS ENDED... WATER WILL
CONTINUE TO FLOW FROM THIS AREA...AND COULD PRODUCE FLOODING
DOWNSTREAM AND SOUTHEAST OF WHERE THE HEAVIEST RAIN OCCURRED. THE
MAIN STREAM OF CONCERN IS BIG PORCUPINE CREEK. THIS COULD IMPACT
PORTIONS OF HIGHWAY 12 NEAR VANANDA. FARMLAND ALONG THE BANKS OF
CREEKS IN NORTHERN AND CENTRAL ROSEBUD COUNTY NORTHWEST OF FORSYTH
COULD EXPERIENCE FLOODING INTO THE OVERNIGHT HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG
PORCUPINE CREEK.
LAT...LON 4633 10659 4617 10698 4621 10702 4640 10702
4640 10715 4646 10716 4649 10719 4649 10725
4667 10736 4680 10690
$$000
WGUS75 KBYZ 250824
FFSBYZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
224 AM MDT MON MAY 25 2009
MTC087-250833-
/O.EXP.KBYZ.FF.W.0002.000000T0000Z-090525T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROSEBUD MT-
224 AM MDT MON MAY 25 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL ROSEBUD COUNTY...
HEAVY RAINFALL HAS MOVED OUT OF THE AREA...AND ONLY LIGHT SHOWERS
ARE EXPECTED THROUGH THE REMAINDER OF THE NIGHT. THOUGH STREAMS IN
NORTHERN AND CENTRAL ROSEBUD COUNTY MAY EXPERIENCE RISES TONIGHT...
FLASH FLOODING IS NO LONGER ANTICIPATED.
LAT...LON 4633 10659 4617 10698 4621 10702 4640 10702
4640 10715 4646 10716 4649 10719 4649 10725
4667 10736 4680 10690
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:37 PM MDT, 4 hours 46 minutes earlier.
Area forecast discussion, May 24, 3:37 PM MDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
337 PM MDT SUN MAY 24 2009
.SHORT TERM...VALID FOR MON AND TUE...
A MONSOONAL LIKE FLOW IS FEEDING CONSIDERABLE MOISTURE FROM THE
SOUTH INTO MONTANA TODAY...WITH PRECIP WATER VALUES WELL ABOVE
NORMAL. WE HAVE TWO MAIN AREAS OF FORCING GENERATED FROM SEPARATE
WAVES. ONE AREA OF LIFT IS DRIFTING NORTHEAST FROM CENTRAL WYOMING
AND AFFECTING SOUTHEAST MONTANA. ANOTHER WAVE AND ASSOCIATED COLD
FRONT IS MOVING OUT OF IDAHO AND WESTERN MONTANA AND WILL SWEEP
OVER THE WESTERN AND CENTRAL ZONES LATE TODAY INTO THE NIGHT. WE
HAD SOME SUNSHINE OUT WEST AND THIS HELPED US REACH CONVECTIVE
TEMPERATURES AND THEREFORE WE ARE SEEING SOME BRIEF HEAVY RAINERS
WITH LIGHTNING IN THE WEST. WIDESPREAD LOW CLOUDS IN EAST
PREVENTED MUCH HEATING EARLY...BUT SOME BRIEF CLEARING AND THE
WAVE COMING UP FROM THE SOUTH WILL PRODUCE SOME STRONGER
CONVECTION OVER THE SOUTHEAST ZONES LATE THIS AFTERNOON AND
EVENING.
HAVE LEFT LIKELY TO CATEGORICAL POPS FOR EVENING ACROSS THE
FORECAST AREA...WITH A DECREASING TREND FROM THE WEST LATE
TONIGHT. COULD CERTAINLY SEE A LARGE AREA OF SHOWERS LINGERING IN
THE SOUTHEAST SECTIONS YET TOMORROW MORNING AS TROUGH FROM WEST
SLOWLY EXITS AREA.
STILL A CONCERN IN WESTERN AREAS WITH THE HEAVIER RAIN PRODUCERS
AS SNOWMELT HAS SOME OF THE RIVERS AND STREAMS RUNNING HIGH. WE
SHOULD NOT SEE CONTINUOUS WIDESPREAD HEAVY RAIN THOUGH SO ANY
PARTICULAR BASIN IS EXPECTED TO BE OKAY AT THIS TIME...BUT ESF AND
HWO WILL CONTINUE TO HIGHLIGHT CONCERNS THROUGH TOMORROW MORNING.
FOR MONDAY INTO TUESDAY...WEAK RIDGE BUILDING WILL OCCUR BEHIND
SUNDAYS WAVES. HOWEVER...LEFTOVER MOISTURE AND INSTABILITY SHOULD
SPAWN MAINLY AFTERNOON CONVECTION OVER THE MOUNTAINS...BECOMING
CONFINED MAINLY TO THE HIGH TERRAIN TUESDAY AS THE MOISTURE IS
SUPPRESSES SOUTHWARD. BT
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
MADE ONLY MINOR CHANGES TO THE GOING EXTENDED FORECAST AS MODELS
WERE SIMILAR TO THEIR PREVIOUS RUNS. THE FORECAST AREA WILL BE ON
THE NORTHERN SIDE OF A WESTERN U.S. UPPER RIDGE THROUGH AT LEAST
FRI. NOTED THE GFS HAD THE NORTHERN PART OF THE RIDGE FURTHER S OVER
THE AREA THAN PREVIOUS RUNS WHICH WOULD ALLOW MORE PACIFIC ENERGY TO
CROSS THE AREA. HOWEVER...BOTH THE GFS AND ECMWF KEPT MOISTURE
CONFINED TO THE MOUNTAINS THROUGH FRI SO HAVE KEPT THE POPS CONFINED
TO THE MOUNTAINS AND ADJACENT AREAS THROUGH THIS PERIOD.
MODEL DIFFERENCES ARISE FRI NIGHT AND CONTINUED THROUGH THE WEEKEND
AS THE GFS DEVELOPED A STRONG UPPER TROUGH OVER CANADA AND THE
ECMWF MAINTAINED AN UPPER RIDGE OVER THE AREA. THE LAST FEW GFS
RUNS HAVE HAD SIMILAR SOLUTIONS...HOWEVER THE TIMING AND STRENGTH
OF THE UPPER TROUGH HAS VARIED BETWEEN RUNS. MEANWHILE...THE ECMWF
HAS MAINTAINED AN UPPER RIDGE OVER THE LAST COUPLE OF RUNS. THUS
KEPT WIDESPREAD POPS NEAR CLIMATOLOGICAL VALUES THROUGH THE END OF
THE FORECAST PERIOD. SPREAD THESE POPS FURTHER E THROUGH THE AREA
SAT NIGHT.
EXPECT A WARM PERIOD FOR THE EXTENDED WITH TEMPERATURES A FAIR
AMOUNT ABOVE NORMAL. ONLY CHANGE WAS TO RAISE HIGHS ON THU BASED ON
700 MB TEMPERATURES AND MIXING FORECAST ABOVE 700 MB. USED THE MOS
GUIDANCE FOR THE ADJUSTMENT. ARTHUR
&&
.AVIATION...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE AREA THROUGH
06Z. EXPECT MVFR/IFR CONDITIONS WITH THE PRECIPITATION WITH
LIFR/VLIFR POSSIBLE IN THE THUNDERSTORMS WITH THE HEAVIEST RAIN.
EXPECT SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS OVERNIGHT.
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE LIKELY...HOWEVER...E OF
KMLS TO BROADUS. EXPECT MVFR TO IFR WITH PRECIPITATION OVER MOST OF
THE AREA. E OF KMLS TO BROADUS...LIFR/VLIFR CONDITIONS WILL BE
LIKELY. SURFACE WINDS WILL SHIFT TO THE NW BEHIND A COLD FRONT LATE
THIS AFTERNOON THROUGH TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA
ON MON. MAINLY MVFR CONDITIONS WILL ACCOMPANY THE PRECIPITATION W OF
KBIL. E OF KBIL...IFR AND LOWER CONDITIONS WILL BE POSSIBLE WITH THE
SHOWERS AND THUNDERSTORMS. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 051/071 048/075 052/080 054/085 056/084 054/083 055/080
73/T 20/B 00/B 11/B 11/B 22/T 23/T
LVM 044/067 040/076 042/077 044/081 047/078 046/083 047/079
64/T 22/T 10/B 11/B 22/T 33/T 33/T
HDN 050/072 046/077 049/083 049/087 050/086 049/082 050/080
73/T 20/B 00/B 11/B 11/B 22/T 22/T
MLS 051/071 048/077 050/079 051/084 052/084 052/081 053/077
72/T 10/U 01/B 10/B 11/B 21/B 11/B
4BQ 051/070 047/075 048/081 050/084 049/085 049/080 050/080
83/T 20/B 00/U 11/B 11/B 22/T 22/T
BHK 049/067 046/074 048/075 049/080 051/081 051/078 052/078
83/T 11/B 01/U 10/B 11/B 11/B 11/B
SHR 048/067 043/073 043/079 046/082 045/082 046/078 047/077
74/T 21/B 00/B 11/B 22/T 22/T 23/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 24, 3:46 PM MDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 346 PM MDT SUN MAY 24 2009 MTZ028>042-056>058-063>068-WYZ098-099-252200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 346 PM MDT SUN MAY 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THIS EVENING INTO THE OVERNIGHT HOURS. SOME STORMS MAY PRODUCE MODERATE TO HEAVY RAINFALL FOR BRIEF PERIODS OF TIME THIS EVENING. OCCASIONAL MODERATE SHOWERS ARE EXPECTED OVER THE WESTERN MOUNTAINS AND FOOTHILLS THIS EVENING. IN COMBINATION WITH THE ONGOING SNOW MELT...THIS COULD CAUSE STREAMS IN THESE AREAS TO RISE ABOVE CURRENT LEVELS. SIGNIFICANT FLOODING IS NOT ANTICIPATED AT THIS TIME AS PRECIPITATION WILL BE SHOWERY AND ANY HEAVIER RAINFALL SHOULD BE LOCALIZED. HOWEVER...RESIDENTS ALONG RIVERS AND STREAMS EMERGING FROM THE BEARTOOTH AND ABSAROKA MOUNTAINS SHOULD BE AWARE OF POTENTIAL WATER RISES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WARMER TEMPERATURES ARE EXPECTED BY WEDNESDAY AND THURSDAY THIS WEEK. THIS IS EXPECTED TO LEAD TO INCREASED SNOWMELT OVER THE HIGH COUNTRY. PEOPLE SHOULD BE ALERT FOR RISING WATER LEVELS ALONG RIVERS AND STREAMS FOR THE LATTER PART OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Flash Flood Warnings in Montana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.